Anti-TNF therapy and TB?

I've been quite unwell for a few weeks and this has been brought up a possible reason for my illness. I was vaccinated at school and tested negative in August 2013 before starting on anti-TNFs. I'm not coughing up blood and not at death's door, so it wouldn't have even crossed my mind, although I did know this was a possibility.

Has anyone been in a similar situation? I won't get the chest x-ray results until Monday. I wasn't worried at all until the doctor said TB and now I'm a bit on edge!

I would really appreciate any reassurance. Thanks in advance.

10 Replies

  • I'd be really surprised although you might think as to whether you've been in contact with people with tb? But put your mind at rest and see GP. Try not to worry.


  • I'd be very surprised too. That said, my line of work puts me in contact with people who could very well have TB. It was a GP who suggested it actually. I'm hoping I'll get the all clear from the chest x-ray on Monday.

  • Let us know how you get on. I think as long as its detected quickly treatment will get on top of it quickly but you dont need that too, I'm sure. Hope you have a sunny weekend - it looks as though we do in this part of Scotland.

  • Hope it's a false alarm. At least your gp was quick to make sure, one way or the other. Keeping my fingers crossed for you. M xx

  • I had TB as a child, and the symptom that alerted people was me waking up with screaming nightmares every night covered in sweat. So not the classic coughing up blood, which doesn't necessarily show up in everybody. Took a while to clear it up, but was a fairly long time ago (!) so drugs better now. Luckily the days of Victorian women dying off of consumption as they delicately coughed up blood into lace handkerchiefs are behind us, so even if you have got it it's generally treatable.

  • I have a good friend who had it as a younger woman and has no propensity to chest infections or any other health problems now. The only think it appears to have affected are her tear ducts - but as Helix says about herself - this was a long time ago when treatments weren't as advanced. Fingers crossed for you on Monday.

  • They certainly mention TB as one of the serious infections that can occur while on TNF inhibitors, but keeping our fingers crossed for you that it is not TB. There are lots of other things it could be. All the best, Doreen

  • I had always thought that TB was one of those diseases that had been eradicated. But I worked at a large public hospital in TX and found that it was quite common. If you get treatment, it's very curable. Hope you find out good results though! Hugs!

  • Hi crashdoll, yes, I got TB with anti-TNF. BUT it was a non contagious TB called micro bacterium xenopi (pronounced zenopi). I was initially put in a side ward until they checked that it wasn't contagious, and I was on treatment for about 2 years. That was quite a few years ago now, I do have lung probs with my RA, but the TB hasn't come back. The only RA med I can take however is Leflunomide, and it doesn't work too good on it's own so I take steroids permanently. I've always had a bad chest, as had scarring from a previous lung op, but yours might just clear up after treatment. Hope this helps a bit.

    jan x

  • Thanks all. :) I'm 99.9% certain that it's not TB but there's a small bit of doubt. Someone told me that it's very contagious but I've not been advised to stay at home or anything?! Not that I'm going very far but I have been to my GP surgery and 2 different hospitals for tests.

You may also like...